Skip to content

ACMT Toxicology Visual Pearls: Toxic “Weed”

2017-12-17T20:21:05+00:00

A patient presents to the ED after eating seeds from a plant to “get high.” What toxidrome is expected after ingesting these seeds?

  1. Antimuscarinic
  2. Cholinergic
  3. Nicotinic
  4. Opioid
  5. Sympathomimetic

Reveal the Answer

This post was peer-reviewed by Dr. R Brent Furbee, Dr. Bryan Judge, and Dr. Louise Kao.

The American College of Medical Toxicology (ACMT) hosts this Toxicology Visual Pearls series
1.
Nelson L. Handbook of Poisonous and Injurious Plants. 2nd ed. New York, NY: Springer; 2007.
2.
Brown J. Goodman and Gilman’s the Pharmacologic Basis of Therapeutics. 14447th ed. New York, NY: McGraw-Hill; 1996.
3.
Shannon M W, Borron S W, J. Burns (MD.) M, Haddad L M, Winchester J F. Haddad and Winchester’s Clinical Management of Poisoning and Drug Overdose. 4th ed. Oxford, England: W B Saunders Company; 2007.
4.
Dawson A, Buckley N. Pharmacological management of anticholinergic delirium – theory, evidence and practice. Br J Clin Pharmacol. 2016;81(3):516-524. [PubMed]
5.
Schneir A, Offerman S, Ly B, et al. Complications of diagnostic physostigmine administration to emergency department patients. Ann Emerg Med. 2003;42(1):14-19. [PubMed]
6.
Akon Pharmaceuticals, Physostigmine Salicylate Injection. Akon. http://www.akorn.com/documents/catalog/package_inserts/17478-510-02.pdf. Published June 2016. Accessed 2017.
Leslie R. Dye, MD, FACMT

Leslie R. Dye, MD, FACMT

Editor-in-Chief, Point of Care Content, Elsevier
Immediate Past President, ACMT
Leslie R. Dye, MD, FACMT

Latest posts by Leslie R. Dye, MD, FACMT (see all)

  • Gabe

    At first glance I lazily misidentified the picture as Castor Bean – because on that close up you can’t see the shape of the leaves especially well and they both have spiky seed pods. I am sure there are multiple ways to tell the two apart but the leaf shape and the fact that Jimson Weed pods aren’t in big clusters are probably the most obvious. If it was Castor Bean you would be thinking about the toxic effects of ricin- inactivating ribosomes, nausea/vomiting/diarrhea/GI hemorrhage, shock, seizures, etc.

    thanks for the review